Alert archive / California / Wind Advisories in 2008

Wind Advisory 10, NWS Sacramento, CA

February 24, 2008

NWS Sacramento, CA issued this wind advisory at Feb 24, 2008, 2:25 PM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2008, 2:25 PM PST (22:25 UTC)
Expired
Feb 24, 2008, 6:00 PM PST
In force
4 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSTO 242225
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
225 PM PST SUN FEB 24 2008

...STRONG GUSTY WINDS TO CONTINUE OVER PORTIONS OF NORTHERN
CALIFORNIA FOR THE REST OF THE AFTERNOON...

.A STRONG SOUTHERLY PRESSURE GRADIENT WILL CONTINUE FOR THE REST
OF THE AFTERNOON CAUSING WINDY CONDITIONS OVER THE SACRAMENTO
VALLEY...CARQUINEZ STRAIT...SOUTHERN LAKE COUNTY AND THE NORTHEAST
FOOTHILLS OF THE SACRAMENTO VALLEY.

CAZ015>018-064-066-250200-
/O.EXP.KSTO.WI.Y.0009.000000T0000Z-080224T2200Z/
/O.NEW.KSTO.WI.Y.0010.080224T2225Z-080225T0200Z/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-
225 PM PST SUN FEB 24 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...
...WIND ADVISORY HAS EXPIRED AT 2 PM AND HAS BEEN REPLACED WITH 
THIS NEW ADVISORY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WIND
ADVISORY...FOR SACRAMENTO VALLEY...CARQUINEZ STRAIT AND
DELTA...SOUTHERN LAKE COUNTY...AND NORTHEAST FOOTHILLS OF THE
SACRAMENTO VALLEY...AND IS IN EFFECT UNTIL 6 PM PST THIS 
AFTERNOON.

STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE OVER THE AREA
THROUGH THE REST OF THE AFTERNOON. SUSTAINED WINDS FROM 25 TO 30
MPH WILL CONTINUE FOR SEVERAL MORE HOURS THIS AFTERNOON. LOCAL
GUSTS OVER 40 MPH ARE EXPECTED TO CONTINUE OVER THE NORTHERN
SACRAMENTO VALLEY...INCLUDING REDDING AND RED BLUFF...AND THROUGH
THE CARQUINEZ STRAIT. WIND GUSTS IN EXCESS OF 30 MPH ARE STILL
POSSIBLE OVER THE SOUTHERN HALF OF THE SACRAMENTO VALLEY. 

WIND GUSTS FROM 40 TO 50 MPH ARE EXPECTED TO CONTINUE OVER
SOUTHERN LAKE COUNTY...MAINLY OVER THE HIGHER ELEVATIONS. 

WINDS WILL RAPIDLY DECREASE EARLY THIS EVENING.

STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ019-067-242330-
/O.EXP.KSTO.WI.Y.0009.000000T0000Z-080224T2200Z/
NORTHERN SAN JOAQUIN VALLEY-MOTHERLODE-
225 PM PST SUN FEB 24 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT FOR THE NORTHERN SAN
JOAQUIN VALLEY AND MOTHERLODE AS WINDS HAVE DECREASED OVER THE
AREA. 

$$
JHM
1 follow-up statement
000 
WWUS76 KSTO 250155
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
555 PM PST SUN FEB 24 2008


CAZ015>018-064-066-250300-
/O.EXP.KSTO.WI.Y.0010.000000T0000Z-080225T0200Z/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-
555 PM PST SUN FEB 24 2008

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS AFTERNOON. 

WINDS ACROSS THE ADVISORY AREA HAVE DECREASED BELOW ADVISORY
LEVELS THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.
THE WINDS WILL REMAIN BREEZY OVER THE NORTHERN SACRAMENTO VALLEY 
THIS EVENING WITH WIND SPEEDS GENERALLY BETWEEN 15 AND 25 MPH 
WITH SOME HIGHER GUSTS BEFORE TAPERING TO LOWER LEVELS LATER THIS
EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Feb 24, 10:30 AM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 24, 10:30 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1030 AM PST SUN FEB 24 2008

.DISCUSSION...
VERTICALLY STACKED SYSTEM APPROACHING THE NRN CA COAST FORECAST TO
MOVE ACROSS THE CA/OR BORDER AREA WITH UPPER SYSTEM OPENING UP TO A
WAVE. SURFACE LOW HAS BEEN STEADILY FILLING AS IT HAS APPROACHED THE
COAST...AND WILL CONTINUE TO DO SO TODAY AS IT MOVES INLAND WITH THE
OPEN WAVE. THE STRONGEST UP VALLEY RDD-SAC GRADIENT IS OCCURRING NOW
WITH THE CHICO PROFILER SHOWING 50+ KT WINDS ABOVE 1500 FT. THESE
WINDS FORECAST TO DECREASE AFT 18Z ACCORDING TO THE NAM12 925 MBS
WIND PROGS...AND STATUS/TIMING OF WIND ADVSRYS LOOK GOOD EXCEPT FOR
ZONES 18/19 WHERE WINDS HAVE ALREADY DECREASED.

BACK EDGE OF PCPN/ENHANCED CLOUDS ACCORDING TO SATELLITE AND RADAR
ARE CURRENTLY ALONG THE COAST. NWS SPEED TOOL EXTRAPOLATION SUGGESTS
THE BACK EDGE WILL BE NEAR THE ERN SIDE OF THE VLY OR SIERNEV
FOOTHILLS BY 23Z. THE NAM CAPE/LI FIELDS INDICATE THAT THIS AREA
WILL BE MARGINALLY UNSTABLE THIS AFTN AND WE BELIEVE THIS IS WHERE
WE WILL POSSIBLY SEE SOME ISOLATED THUNDERSTORMS DEVELOPING. THE
BACK EDGE IS ENHANCING ALONG THE WINDWARD SIDE OF THE COASTAL RANGE
AND IS ALSO THE LIKELY THE PRECURSOR TO THE COLDER MORE UNSTABLE AIR
THAT WILL BE MOVING EWD THIS AFTN. HELICITY VALUES FROM BUFKIT DATA
CONTINUE TO BE VERY IMPRESSIVE...BUT WITH CLOUDY SKIES...COOL
TEMPS/DEWPOINTS IN THE 40S/50S NOT TOO SURE HOW UNSTABLE IT WILL BE
THIS AFTERNOON UNLESS WE SEE SOME CLEARING. LAPSE RATES OFF BUFKIT
DATA INDICATE THAT AT LEAST THERE IS DEEPER INSTABILITY FORECAST FOR
THE SCK SITE...THAN ANY OF THE SITES FURTHER N...AND THIS ALONE
WOULD FAVOR THE SAN JOAQUIN VLY/MOTHERLODE AREAS. THE INDIRECT
CIRCULATION OF THE 2ND SPEED MAX ON THE BACK SIDE OF THE UPPER LOW
IS FORECAST TO MOVE INTO INTERIOR NORCAL THIS EVENING WHICH MAY ALSO
ENHANCE UVVS IN THIS AREA.

AS THE CLOSED LOW OPENS UP...THERE WILL BE BETTER OROGRAPHICS FOR
THE SIERNEV...AND THE SNOW WILL CONTINUE TO PILE UP IN THE SIERNEV.
PROFILES INDICATE SNOW LEVELS WILL RANGE FROM 4600 TO 5200 FT AT CIC
AND SHS. THESE LEVELS HAVE RISEN SINCE THE ONSET OF THE PCPN
YESTERDAY AS THE DRIER SUB CLOUD LAYER WHICH LED TO EVAPORATIVE
COOLING AND LOWERING SNOW LEVELS...FINALLY MOISTENED. SHS PROFILER
INDICATED A RISE FROM 3300 FT TO 5200 03Z SUN AS THE SLY WINDS
INCREASED TO 50 KTS. SNOW REPORTS FROM THE SIERNEV INDICATED ABOUT
12-18 INCHES ACCUMULATED...AND FROM 18Z SUN TO 12Z MON BUFKIT
INDICATES GENERALLY SIMILAR ACCUMULATIONS...BUT WITH THE TPW PLUME
PUSHED FURTHER S THERE WILL BE LOWER PWS TO WORK WITH DURING THIS
TIME.

THE PCPN AND WIND WILL DECREASE BY SUN NITE/MON MORNING AS WHAT IS
LEFT OF THE STORM SYSTEM MOVES INTO THE DESERT SW. A HIGHLY
AMPLIFIED RIDGE WILL THEN BUILD ALONG THE COAST FOR SOME MILD
TRANQUIL WX EARLY NEXT WEEK. MUCH OF NEXT WEEK ALSO LOOKS DRY...
EXCEPT FOR A COUPLE OF WEAK FRONTS THAT ARE PROGGED TO MOVE ACROSS
NORCAL ON WED AND AGAIN FRI. SOME LIGHT PRECIP MAY ACCOMPANY THESE
FRONTS...BUT HAVE LEFT WED DRY FOR NOW. THE 12Z SUN RUN OF THE GFS
DIGS THE SYSTEM OFF THE CA COAST ON WED MORE SO THAN THE EURO...BUT
LITTLE IF ANY QPF IS EXPECTED IN INTERIOR NORCAL WITH THESE
SYSTEMS.    JHM

&&

.AVIATION...
LOW PRESSURE IS MOVING ONSHORE THIS MORNING NEAR EUREKA. THERE ARE
WIDESPREAD RAIN SHOWERS IN THE VALLEY AND SNOW IN THE MOUNTAINS
ABOVE 3500-4000 FEET. A STRONG PRESSURE GRADIENT FROM THE LOW IS
BRINGING WINDY CONDITIONS OUT OF THE SOUTH ACROSS THE SACRAMENTO
VALLEY...WITH THE STRONGEST GUSTS IN THE NORTHERN END...REACHING 43
KT AT KRBL. WINDS IN THE NORTHERN SAN JOAQUIN MAY GUST TO AROUND 27
KT LATE THIS MORNING. WINDS SPEEDS OVER THE AREA WILL GRADUALLY
DIMINISH LATER THIS AFTERNOON. GENERAL MVFR CONDITIONS WILL IMPROVE
TO TO VFR AFTER 06Z TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON INTO THE EVENING OVER VALLEY AND SIERRA FOOTHILLS
WITH LOCALLY STRONG WIND GUSTS OR SMALL HAIL POSSIBLE. LINGERING
RAIN SHOWERS IN THE FOOTHILLS AND SNOW SHOWERS IN THE MOUNTAINS
EXPECTED TO END BY AROUND 12Z MONDAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 PM PST SUNDAY FOR WEST SLOPE NORTHERN
SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR BURNEY BASIN /
EASTERN SHASTA COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO
NORTHERN LAKE COUNTY-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

WIND ADVISORY UNTIL 2 PM PST SUNDAY FOR SACRAMENTO
VALLEY...DELTA...NORTHERN SAN JOAQUIN VALLEY...SOUTHERN LAKE
COUNTY...MOTHERLODE AND NORTHEAST FOOTHILLS OF THE SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Feb 24, 5:30 AM PST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 AM PST SUN FEB 24 2008

CAZ013>019-063-064-066>069-251500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
530 AM PST SUN FEB 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

STRONG WINDS WILL CONTINUE INTO EARLY AFTERNOON THROUGHOUT THE
REGION WITH SIGNIFICANT SNOW ACCUMULATIONS IN THE SIERRA NEVADA
WINDING DOWN SUNDAY EVENING.  ISOLATED THUNDERSTORMS IN THE CENTRAL
VALLEY THIS AFTERNOON.

...WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS...

...WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS...

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

JCLAPP

In the hours before

Special weather statement, Feb 24, 12:10 PM PST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1210 PM PST SUN FEB 24 2008

CAZ013>019-063-064-066>069-252000-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
1210 PM PST SUN FEB 24 2008

A STRONG PACIFIC STORM CONTINUES TO MOVE INLAND THIS MORNING...
BRINGING MORE RAIN...MOUNTAIN SNOW...AND GUSTY WINDS TO THE REGION.
HERE IS A SUMMARY OF THE EVENTS THUS FAR OVER THE PAST 24 HOURS.

HERE IS A SUMMARY OF THE PEAK WIND GUSTS ACROSS THE REGION...

REDDING AIRPORT..........54 MPH FROM THE SOUTHEAST AT 1051 AM
REDDING RAWS.............51 MPH FROM THE SOUTHEAST AT 1049 AM
RED BLUFF AIRPORT........54 MPH FROM THE SOUTHEAST AT 1003 AM
CHICO RAWS...............49 MPH FROM THE SOUTHEAST AT 948 AM
OROVILLE.................41 MPH FROM THE SOUTHEAST AT 1053 AM
BEALE AFB................51 MPH FROM THE SOUTHEAST AT 1111 AM
MARYSVILLE...............44 MPH FROM THE SOUTHEAST AT 1038 AM
SACRAMENTO INTL AP.......41 MPH FROM THE SOUTHEAST AT 638 PM
SACRAMENTO EXEC AP.......36 MPH FROM THE SOUTHEAST AT 650 PM
MATHER FIELD.............39 MPH FROM THE SOUTHEAST AT 974 AM
STOCKTON AP..............39 MPH FROM THE SOUTHEAST AT 741 PM
MODESTO AP...............38 MPH FROM THE SOUTHEAST AT 1215 PM
KONOCTI RAWS.............56 MPH FROM THE SOUTHWEST AT 957 AM
COHASSET RAWS............52 MPH FROM THE EAST SOUTHEAST AT 951 AM
READER RANCH RAWS........51 MPH FROM THE SOUTH SOUTHEAST AT 954 AM
MOUNT ELIZABETH RAWS.....56 MPH FROM THE SOUTHWEST AT 1002 PM

HERE IS A SUMMARY OF THE 24-HOUR SNOW FALL TOTALS...

COOP AND SPOTTERS REPORTS:
SIMS (1650 FT)...............3 INCHES
BURNEY (3154 FT).............4 INCHES
QUINCY (3408 FT).............3 INCHES
CHESTER (4525 FT)............16 INCHES
MINERAL (4875 FT)............14 INCHES
MANZANITA LATE (5750 FT).....8 INCHES

SKI RESORTS:
KIRKWOOD.....................19-24 INCHES
SIERRA.......................16 INCHES
ALPINE MEADOWS...............14-19 INCHES
HOMEWOOD.....................13-19 INCHES
SUGAR BOWL...................15-19 INCHES
SODA SPRINGS.................12-18 INCHES
BOREAL.......................12-18 INCHES

PRELIMINARY SUMMARY OF THE 24-HOUR RAIN FALL TOTALS...
OAK BOTTOM RAWS (1422 FT)....4.56 INCHES
SUGARLOAF RAWS (3214 FT).....2.43 INCHES
SHASTA DAM (1075 FT).........2.06 INCHES
STONYFORD (1257 FT)..........2.82 INCHES
KONOCTI (2163 FT)............2.86 INCHES
KNOXVILLE CREEK (2200 FT)....1.80 INCHES
PARADISE (1750 FT)...........1.07 INCHES
COHASSET (1733 FT)...........1.62 INCHES
GROVELAND (2850 FT)..........2.00 INCHES
BUCK MEADOWS (3200 FT).......1.59 INCHES
REDDING AP (502 FT)..........0.96 INCHES
RED BLUFF (349 FT)...........0.95 INCHES
BANGOR RAWS (803 FT).........1.08 INCHES
CHICO (238 FT)...............0.94 INCHES
OROVILLE (192 FT)............0.83 INCHES
BROOKS RAWS (354 FT).........2.15 INCHES
VACAVILLE (113 FT)...........1.06 INCHES
SACRAMENTO INTL AP (25 FT)...0.81 INCHES

PALMER

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:13 PM PSTSnow AdvisorySTO4 hr

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.